Case history: We present a 76-year-old woman with cyclical ACTH-dependent Cushings syndrome since 2002. She has two-yearly relapses with proximal myopathy, candidiasis, facial swelling and hypokalaemia that have been biochemically confirmed with Overnight and Low Dose Dexamethasone Suppression tests. Although her initial cycles were brief and uncomplicated, her most recent episodes led to prolonged hospital admissions. During her last admission, she became septic complicated by a bleeding pseudo-aneurysm in the liver, a right peroneal artery occlusion and bilateral deep venous thrombosis.
Investigations: Prior to admission, an MRI Pituitary in 2014 showed no clear adenoma. A subsequent MRI in 2017 showed no change. Inferior petrosal sinus sampling was inconclusive. A Ga68 DOTATATE whole body PET-CT was unable to locate any lesions as a source for ACTH. A CT chest, abdomen and pelvis demonstrated normal adrenal glands and stable calcified lung nodules. During her second admission, she had a fall in haemoglobin with deterioration in liver function tests. CT abdomen confirmed a 10 cm bleeding lesion in the left lobe of the liver. Following this, she developed necrosis of her right toes. A vascular duplex scan confirmed the presence of occlusions of bilateral superficial femoral vein and the right peroneal artery.
Results and Treatment: Her clinical deterioration coincides with rising cortisol levels (up to 2273 nmol/l). She became intolerant of Metyrapone and was switched to Fluconazole, which was uptitrated to 600 mg BD. There were concerns that her liver lesion could be a mycotic pseudo-aneurysm secondary to sepsis. She had an emergency embolization, the pseudo-aneurysm was micro-coiled and required no further intervention. Given her bleeding risk, she was commenced on a heparin infusion for her thrombosis and thereafter, long-term treatment dose tinzaparin. Her necrotic toes were conservatively managed. Due to her frailty, a biopsy was not possible to ascertain whether the lung lesions could be a source of ectopic ACTH.
Conclusions and Discussion: This case illustrates the complexity of managing cyclical Cushings; the challenges in identifying the source of ACTH, and its management. Fluconazole was effective in the medical management of Cushings syndrome, acting on the same pathway as ketoconazole. Definitive treatment with bilateral adrenalectomy may be considered in the longer term. An established link between Cushings and pseudo aneurysms has been demonstrated in previously published clinical cases. This unusual case highlights the potential for serious adverse vascular sequelae of Cushings syndrome and the need for awareness of such complications.